Thunderstorm Wind, Tripp
- When
- August 1, 11:51 AM CST
- Where
- Tripp County, 9.36 mi WNW of Ideal
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.600, -100.060
Wind gusts were estimated at 60 mph.
A thunderstorm briefly became severe over northern Tripp County, producing wind gusts around 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over northern Tripp County, producing wind gusts around 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 1, 11:16 AM CST, 35 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1116 AM MDT Tue Aug 1 2017 .UPDATE... Issued at 1101 AM MDT Tue Aug 1 2017 Most of the morning thunderstorms have dissipated, with one cluster across central SD that is still expected to move into south central SD early this afternoon. May be a few strong storms there before it shifts into NE. Surface boundary is draped across the CWA from east to west, and northeasterly winds are breezy across the western SD plains. Temperatures across the cloudier locations are still in the 70s, while sunnier places have climbed into the 80s. Adjusted pops for current trends, and also for latest hi-res model runs that have cut back on precip this afternoon and early evening. Now they are showing just a few weak showers/storms until mid-evening, when a larger complex enters northeastern WY and passes through western SD overnight with the stronger shortwave. && .DISCUSSION...(Today Through Monday) Issued at 335 AM MDT Tue Aug 1 2017 Strong upper ridging remains centered across the Great Basin region with northwest flow across the northern plains. Surface high extends from Canada into the Dakotas with northeast winds currently across the western SD plains. KUDX radar shows weak storms across southeast MT extending into northeast WY and northwest SD associated with a weak wave crossing the region. A second wave now over eastern MT will push through the CWA this morning into the early afternoon. Storms are expected to push into the area through the morning hours. There is still some uncertainty if it will mainly affect northwest SD then into south central SD...or if it will be farther south across northeast WY and the Black Hills area before pushing east/southeast. Surface flow will become more southeasterly today as the high pressure moves east of the CWA. Highs will be in the 80s to low 90s. A second strong shortwave and surface low is progged the CWA this evening or later which will bring another round of thunderstorms...stronger than this morning. CAPE values this evening will be in the 1000-1500 J/KG range with enough shear for some supercell development...and perhaps splitting cells. Large hail will be a possibility...but the higher likelihood will be strong winds with the storms with DCAPE over 1200. These storms may last well into the night into Wednesday morning as the surface low crosses the CWA. More storms are expected to redevelop Wednesday afternoon mainly across the western to central SD plains as a cold front crosses the area on the backside of the surface low with a few severe storms again possible. Drier and cooler weather is expected Thursday with highs in the 70s. Another wave and surface low will cross the CWA Friday and resulting in storms late in the day...likely affecting more of central SD than the western portions of the CWA. Aside from a few isolated storms developing, the weekend is looking to be dry with highs in the 80s. && .AVIATION...(For the 18Z TAFS Through 18Z Wednesday Afternoon) Issued At 510 AM MDT Tue Aug 1 2017 An isolated shower or storm is possible this afternoon across southwest and south central South Dakota. For tonight, scattered thunderstorms will redevelop early this evening and will continue overnight across most of northeastern Wyoming and western South Dakota. Isolated strong to severe thunderstorms are possible tonight with large hail and damaging wind gusts. LCL MVFR CIGS are possible near any showers or thunderstorms, otherwise VFR conditions will prevail. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && Update...Pojorlie DISCUSSION...13 AVIATION...MLS
Hazardous Weather Outlook National Weather Service Rapid City SD 518 AM MDT Tue Aug 1 2017 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-021300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 518 AM MDT Tue Aug 1 2017 /618 AM CDT Tue Aug 1 2017/ This Hazardous weather outlook is for western South Dakota and Northeastern Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered thunderstorms will occur this morning and again this afternoon and tonight. Isolated severe thunderstorms are expected, mainly this afternoon and evening, with large hail and damaging wind gusts possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance of showers and thunderstorms on Wednesday. Isolated severe thunderstorms are expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity 10
Special Weather Statement
National Weather Service Rapid City SD
854 AM MDT TUE AUG 1 2017
SDZ014-011545-
Ziebach SD-
854 AM MDT TUE AUG 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ZIEBACH COUNTY UNTIL 945
AM MDT...
At 853 AM MDT, Doppler radar was tracking a strong thunderstorm near
Dupree, moving southeast at 35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Eagle Butte, Dupree, South Eagle Butte, Glad Valley, Thunder Butte,
Red Elm, Iron Lightning, Intersection of Highway 63 and BIA Road 8
and Intersection of Cherry Creek and Sunnybrook Roads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4531 10148 4500 10150 4499 10115 4497 10113
4475 10114 4465 10146 4496 10175 4524 10194
4540 10200 4542 10159
TIME...MOT...LOC 1453Z 333DEG 32KT 4504 10153
FoscatoThe North Platte radar (KLNX), 187 km away, was scanning. The volume nearest the first event began at 17:52 UTC.
1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704973.